New Skin Reaction Warning for Seizure Rx

FDA warns that anti seizure medication Onfi is tied to serious skin reactions

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Side effects are unfortunately a risk that come with many medications. This week, health officials are warning that an anti-seizure medication has been tied to serious skin reactions.

The epilepsy medication Onfi (clobazam) has been connected with two rare but severe skin conditions.

The US Food and Drug Administration (FDA) has approved label changes for the medication in light of these new findings and asked that patients using the medication be alert for signs of rash.

"Discuss side effects with your pharmacist."

Onfi is an anti-seizure medication that is used in combination with other medications to treat Lennox-Gastaut Syndrome, a serious type of epilepsy.

The FDA announced this week that this medication can cause "rare but serious skin reactions that can result in permanent harm and death." The possible skin reactions include Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).

According to Johns Hopkins Medicine, SJS involves painful blisters and lesions on the skin and mucous membranes, like around the eyes and mouth.

In TEN, the skin blisters and peels, leaving large, raw areas on the body that are easily infected, explained Johns Hopkins Medicine. Both conditions are often seen in response to a medication.

The FDA has approved label changes to Onfi that list the risk of these serious skin reactions as a possibility.

"Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives," reported the FDA. "Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related."

The FDA reported that though the reactions can happen at any time while taking Onfi, the risk is higher during the first eight weeks of treatment, or if treatment with the medication is stopped and started again.

Data from the FDA Adverse Event Reporting System (FAERS) database was used to identify 20 cases of either SJS or TEN in patients taking Onfi. Six of the cases occurred in the US, and 14 occurred abroad. Five of the US reactions occurred in children.

The FDA reported that all the cases investigated resulted in hospitalization of the patients. One of the cases resulted in blindness, and at least one case resulted in death.

"Patients should not stop taking Onfi without first talking to their health care professionals," the FDA urged. "Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps."

In an interview with dailyRx News, Brad Delaney, PharmD, of Tarrytown Pharmacy in Austin, Texas, stressed that while knowledge of this risk is important, it should not cause panic among Onfi users.

"Obviously reactions such as SJS or TEN are very serious, but at the same time very rare. It is highly unlikely for a patient taking Onfi to ever experience a hypersensitivity in the form of SJS or TEN," said Dr. Delaney. 

"It is still very important for patients and/or caregivers to be aware of the signs and symptoms of such hypersensitivities," said Dr. Delaney.

Dr. Delany suggested Onfi users be on alert for signs of rash, ulcers of the mucous membranes, lesions on the body or peeling skin - especially during the first eight weeks of Onfi use, as this is when the risk of serious reaction is highest.

Dr. Delaney also told dailyRx News that if patients are concerned about using Onfi, there are alternatives available, but they should discuss the situation with their physician.

Review Date: 
December 3, 2013
Last Updated:
December 30, 2013